Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Bleeding from POP, strain on marriage

15 September, 2016

Question:

Hi,

I have been married for just under 2 months.

I am unable to use regular birth control pills as they give me persistent migraines and am currently taking a progesterone only pill, cerazette. On this pill I have been experiencing continual break through bleeding (which was always uncommon for me before going on birth control) to the extent that I have been in niddah for nearly the entire 2 months of our marriage.

To give some context– My Husband is a Ba'al Tshuvah who agreed to observe shomer negiah and taharat hamishpacha to a very high standard as he knows it is important to me. The restrictions the Torah puts on intimacy are a huge challenge which he is working so hard to observe. Given this, my continual relapses into niddah have been extremely hard on our relationship and on him in particular. Although the mitzvah is very important to us, we are beginning to have doubts that it may be too hard.

Doctors have suggested I use a diaphragm or IUD – however, these only have an 80% rate of birth control. More importantly, the thought of having something inserted in me causes me a huge amount of anxiety such that I don't think I can handle using a diaphragm or IUD. Spermicides have also been suggested, but these are not a long term solution.

I was hoping for other suggestions you may have to allow us to work through these issues so we can remain steadfast in our observance of Taharat Hamishpacha. Would there be any discussion to permit the use of condoms due to the large amount of strain and pressure this issue will place on our marriage?

Thank you


Answer:

Mazal tov on your recent wedding!  We appreciate the sensitive nature of this question and the challenges involved in observing taharat hamishpacha for each of you.

Condom use is almost never permitted, because it is considered a violation of the prohibition of spilling seed, hotza'at zera levatalah. It is important to note, however, that diaphragms are very highly effective (95%, vs. 80-85% for condoms) when used correctly in conjunction with spermicide.

One possibility would be to ask your doctor to recommend a nurse who could meet with you to discuss the diaphragm, to see if you can become comfortable with it. You insert the diaphragm yourself before relations. It remains in the vaginal canal for a number of hours and is thus similar to a tampon. It is quite different from the IUD, which is inserted by a doctor and remains inside the uterus for years.

A second possibility would be to give the pills another month or two.  Adjustment to progesterone only pills can take a few months, after which there may be very little bleeding at all. Being careful to take the pill at the same time each day can often ameliorate irregular bleeding. So too can taking an extra half pill twelve hours after the regular one, doctor permitting.

We would not recommend the IUD at this stage, since it can also cause bleeding, especially during the adjustment period. It is important to note, however, that the IUD is much more effective than the condom (approximately 99% vs. 80-85%).

It is also important to review the laws of stains (as by reading our articles "Stains" and "Toilet Paper") to ensure that you are not being overly stringent. Consulting with a yoetzet or rav prior to assuming you are in niddah or have invalidated your clean days would also be advisable at this stage. If you are currently trying to get to mikveh, for this cycle omit the moch dachuk and reduce the bedikot to one on the first day, one on the last day, and one on an intermediate day.

We hope this helps. Please feel free to write back with any further questions.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.